Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the existence of infinitely many closed geodesics on non-compact manifolds


Authors: Luca Asselle and Marco Mazzucchelli
Journal: Proc. Amer. Math. Soc. 145 (2017), 2689-2697
MSC (2010): Primary 53C22, 58E10
DOI: https://doi.org/10.1090/proc/13398
Published electronically: November 30, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that any complete (and possibly non-compact) Riemannian manifold $ M$ possesses infinitely many closed geodesics provided its free loop space has unbounded Betti numbers in degrees larger than $ \mathrm {dim}(M)$ and there are no close conjugate points at infinity. Our argument builds on an existence result due to Benci and Giannoni and generalizes the celebrated theorem of Gromoll and Meyer for closed manifolds.


References [Enhancements On Off] (What's this?)

  • [Ban80] Victor Bangert, Closed geodesics on complete surfaces, Math. Ann. 251 (1980), no. 1, 83-96. MR 583827, https://doi.org/10.1007/BF01420283
  • [Ban93] Victor Bangert, On the existence of closed geodesics on two-spheres, Internat. J. Math. 4 (1993), no. 1, 1-10. MR 1209957, https://doi.org/10.1142/S0129167X93000029
  • [BG91] Vieri Benci and Fabio Giannoni, Closed geodesics on noncompact Riemannian manifolds, C. R. Acad. Sci. Paris Sér. I Math. 312 (1991), no. 11, 857-861 (English, with French summary). MR 1108507
  • [BG92] Vieri Benci and Fabio Giannoni, On the existence of closed geodesics on noncompact Riemannian manifolds, Duke Math. J. 68 (1992), no. 2, 195-215. MR 1191558, https://doi.org/10.1215/S0012-7094-92-06808-6
  • [BL10] Victor Bangert and Yiming Long, The existence of two closed geodesics on every Finsler 2-sphere, Math. Ann. 346 (2010), no. 2, 335-366. MR 2563691, https://doi.org/10.1007/s00208-009-0401-1
  • [Bot56] Raoul Bott, On the iteration of closed geodesics and the Sturm intersection theory, Comm. Pure Appl. Math. 9 (1956), 171-206. MR 0090730
  • [Cha93] Kung-ching Chang, Infinite-dimensional Morse theory and multiple solution problems, Progress in Nonlinear Differential Equations and their Applications, 6, Birkhäuser Boston, Inc., Boston, MA, 1993. MR 1196690
  • [dC92] Manfredo Perdigão do Carmo, Riemannian geometry, Mathematics: Theory & Applications, Birkhäuser Boston, Inc., Boston, MA, 1992. Translated from the second Portuguese edition by Francis Flaherty. MR 1138207
  • [Fra92] John Franks, Geodesics on $ S^2$ and periodic points of annulus homeomorphisms, Invent. Math. 108 (1992), no. 2, 403-418. MR 1161099, https://doi.org/10.1007/BF02100612
  • [GM69a] Detlef Gromoll and Wolfgang Meyer, On differentiable functions with isolated critical points, Topology 8 (1969), 361-369. MR 0246329
  • [GM69b] Detlef Gromoll and Wolfgang Meyer, Periodic geodesics on compact riemannian manifolds, J. Differential Geometry 3 (1969), 493-510. MR 0264551
  • [Gra89] Matthew A. Grayson, Shortening embedded curves, Ann. of Math. (2) 129 (1989), no. 1, 71-111. MR 979601, https://doi.org/10.2307/1971486
  • [Hin93] Nancy Hingston, On the growth of the number of closed geodesics on the two-sphere, Internat. Math. Res. Notices 9 (1993), 253-262. MR 1240637, https://doi.org/10.1155/S1073792893000285
  • [HS94] Joel Hass and Peter Scott, Shortening curves on surfaces, Topology 33 (1994), no. 1, 25-43. MR 1259513, https://doi.org/10.1016/0040-9383(94)90033-7
  • [HZ94] Helmut Hofer and Eduard Zehnder, Symplectic invariants and Hamiltonian dynamics, Birkhäuser Advanced Texts: Basler Lehrbücher. [Birkhäuser Advanced Texts: Basel Textbooks], Birkhäuser Verlag, Basel, 1994. MR 1306732
  • [Kli78] Wilhelm Klingenberg, Lectures on closed geodesics, Grundlehren der Mathematischen Wissenschaften, Vol. 230, Springer-Verlag, Berlin-New York, 1978. MR 0478069
  • [Lon02] Yiming Long, Index theory for symplectic paths with applications, Progress in Mathematics, vol. 207, Birkhäuser Verlag, Basel, 2002. MR 1898560
  • [Maz15] M. Mazzucchelli, The Morse index of Chaperon's generating families, arXiv:1507.08344, 2015.
  • [Mer77] Francesco Mercuri, The critical points theory for the closed geodesics problem, Math. Z. 156 (1977), no. 3, 231-245. MR 474115, https://doi.org/10.1007/BF01214411
  • [Mil63] J. Milnor, Morse theory, based on lecture notes by M. Spivak and R. Wells, Annals of Mathematics Studies, No. 51, Princeton University Press, Princeton, N.J., 1963. MR 0163331
  • [Rad92] Hans-Bert Rademacher, Morse-Theorie und geschlossene Geodätische, Habilitationsschrift, Rheinische Friedrich-Wilhelms-Universität Bonn, Bonn, 1991, Bonner Mathematische Schriften [Bonn Mathematical Publications], 229, Universität Bonn, Mathematisches Institut, Bonn, 1992 (German). MR 1237191
  • [Tai92] I. A. Taĭmanov, On the existence of three nonintersecting closed geodesics on manifolds that are homeomorphic to the two-dimensional sphere, Izv. Ross. Akad. Nauk Ser. Mat. 56 (1992), no. 3, 605-635 (Russian, with Russian summary); English transl., Russian Acad. Sci. Izv. Math. 40 (1993), no. 3, 565-590. MR 1188331, https://doi.org/10.1070/IM1993v040n03ABEH002177
  • [Tho78] Gudlaugur Thorbergsson, Closed geodesics on non-compact Riemannian manifolds, Math. Z. 159 (1978), no. 3, 249-258. MR 0493872
  • [VPS76] Micheline Vigué-Poirrier and Dennis Sullivan, The homology theory of the closed geodesic problem, J. Differential Geometry 11 (1976), no. 4, 633-644. MR 0455028

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53C22, 58E10

Retrieve articles in all journals with MSC (2010): 53C22, 58E10


Additional Information

Luca Asselle
Affiliation: Ruhr Universität Bochum, Fakultät für Mathematik, Gebäude NA 4/33, D-44801 Bochum, Germany
Email: luca.asselle@ruhr-uni-bochum.de

Marco Mazzucchelli
Affiliation: CNRS, École Normale Supérieure de Lyon, UMPA, 69364 Lyon Cedex 07, France
Email: marco.mazzucchelli@ens-lyon.fr

DOI: https://doi.org/10.1090/proc/13398
Keywords: Closed geodesics, Morse theory, free loop space
Received by editor(s): April 28, 2016
Received by editor(s) in revised form: July 21, 2016, and July 22, 2016
Published electronically: November 30, 2016
Additional Notes: The first author was partially supported by the DFG grant AB 360/2-1, “Periodic orbits of conservative systems below the Mañé critical energy value”
The second author was partially supported by the ANR projects WKBHJ (ANR-12-BS01-0020) and COSPIN (ANR-13-JS01-0008-01)
Communicated by: Guofang Wei
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society